We just heard from Greg's coordinator. She said that his Prograf (a transplant medication) level was very high when they tested it in the ER. It wasn't tested at the right time (typically they test it before he has his first Prograf dose of the day) but she's wondering if it would show up as too high when tested at the right time. If so, this could explain a lot of the pain he's feeling. We'll be going in first thing tomorrow morning for them to get a more accurate Prograf number. The other issue she is concerned about is how dehydrated he was in the ER. Our goal for today is to keep him well hydrated as we wait for more results tomorrow.
If the issue is just the Prograf and dehydration it will be easily fixed, which we are very thankful for! I'll keep you updated when we get more information.
Thanks for praying! Elise
Greg's blood test this morning showed that the level of Prograf in his blood is more than 3 times the desired level. The doctors think that this may explain a lot of his symptoms. After a thorough examination they concluded that he isn't showing signs of any of the serious issues that people can develop, but he is possibly showing some other complications (more testing/examination needs to take place before anything is definitely diagnosed).
For now their top priority is waiting for his liver to metabolize the excess Prograf in his blood and then see if any of the symptoms go away once he has an appropriate amount of Prograf. He won't take any Prograf (which he takes 2x/day) until after his blood test Friday morning at which point they'll decide the next course of action regarding Prograf. Despite all of this, his heart seems to be working really, really well! Thank God! It's so crazy that his transplanted heart is thriving, but everything they do to keep it that way is really taking a toll on the rest of Greg's body.
I asked how it was possible for him to suddenly have such a high amount of Prograf in his blood all of a sudden when they didn't change the dose. They explained that as they have changed the other medications doses (trying to increase WBC production), it has changed the way the drugs are interacting with Prograf, thus changing the rate at which it is metabolized. Also the increased pain medication Greg's needed, especially these past two weeks, can really slow down the way the liver processes Prograf. So, there is a sensible explanation. As they keep saying over and over: it's all a balancing act.
Now it's a matter of getting Greg through to Friday. He is in terrible pain and barely able to stay awake for more than a couple hours at a time. It's very frustrating for him. Would you please pray for him these next two days? Also please pray for me as I try to help Greg through this really hard time.
On Monday morning he will have a biopsy to check for rejection. We are really glad this is happening because all of the decreases in his medication have had us worried that he's developing rejection. Thankfully, rejection is treatable even though it is scary to think about.
In all of these crazy details, we are relying on God's total control over all of them. If you pray for us, please also pray that we would rely on Him more and more for the strength, peace, and healing that we need.
Thanks so much,